Hi, new to this board. I was dx with Bipolar 1 after an acute episode with mania and was hospitalized for 2 months. That was 18 years ago.
Recently dx with lupus/connective tissue disorder. Does anyone here have an immune disorder? It seems that my lamictal caused a lot of muscle weaknesss and possible muscle damage based on lab results. My depression is just worse. Now I have to go back on lithium, yuk! I also take wellbutrin and plaquenil, provigil and midrin (lupus meds). Talk about tired!
I don't have lupus, but do have fibromyalgia,
hypermobilitiy syndrome and connective tissue disorder and immune system deficiency (among other things!)
You must have a greater struggle than I do. You have to be a brave and strong person to face all that, plus the bp.
Do they think it was the Lamictal that caused all this (I'm on it, so really want to know)
Thanks for your answer, and if I can be of any comfort or help, please call on me. I have at least some understanding of what you must go through.
Thanks for the comfort. It is hard. My rheumotologist said it might be the lamictal causing the weakness and high CPK levels. I am going for bloodwork tomorrow and will let you know the results. She said she saw this happen with other patients. I will let you know asap.
Lamictal side effects say muscle weakness, but of course lamictal doesn't cause lupus. If my CPK gets lower than 786 into a normal range ( 24-173), she wants me to stay off lamictal and stick with lithium. I have been weaned off lamictal and have begun the lithium.
Have you ever been tested for CPK levels? When mine is high, my ANA went to 1246 too. Could just a flare too.
My other concern is the depression. Maybe I am just sad that I now have lupus. It seems to have gotten much worse with the lupus. Did you experience that?
Glad I was of some help. NO, people cannot understand unless they have this sort of chronic pain/disability condition that effects your whole body and causes a lot of pain - and yes, depression because you have it.
I'm not surprised you are depressed. Have you looked into other support boards for Lupus where you could get the understanding for this you need?
I will always listen. For me, the shock and mourning that came with a diagnosis was difficult, and it's a long process to deal with that.
It's a shame you are having this reaction to Lamictal. Was there a reason you were put on that in addition to the lithium? And how is your bp now - are you okay in your stability?
I am in a flare right now, and I can't bear to be touched in many areas of my body, mostly trigger points. Working on it in PT.
I have recently posted on the lupus boards and they have been really wonderful, it's just that I feel hesistant to say I am Bipolar because people I am not sure how people would react. Always kind of scared to say it.
As for the lamictal, it was added last year because I began depressed. It's funny because they also put me on symbyax for it. I was taken off symbyax(antipsychotic) because I got double pneumonia and that was listed as a side effect. I was hospitalized last august, very sick, for a month and after that they found the lupus/mctd. I got lucky because they suspected that because the pneumonia was so severe that it was an autoimmune disorder that caused it.
Now it is a toss up between the lithium which is a strain on my kidneys and the lamictal which might be causing the muscle problems. Both not great for lupus! My shrink wants me off lithium so not to harm the body but my rheumie wants me off lamcital because of the lupus. Went for bloodwork and next week will find out if being off lamictal has helped. Will get my CPk (muscle tests) results then.
I will post next week if you are still interested.
I hope you do post the results. I'm sorry you're having such trouble - the meds help, but they harm your body. I understand your reluctance to speak about the bp on the other board. Having a physical illness is still so much more acceptable than having a psychiatric one.